FDA: 1,279 facilities received other products from pharmacy linked to meningitis
By Lena H. Sun and Sarah Kliff,
Federal regulators are asking more than 1,200 hospitals, clinics and doctors nationwide to follow up with patients who may be at risk of infection because they received injectable medications made by the New England Compounding Center, a specialty pharmacy whose tainted steroid shots are linked to the growing fungal-meningitis outbreak.
In the Washington area, about 40 facilities, including several major hospitals and physician groups, are listed as having bought these injectable medications. Some said they were able to warn all affected patients about possible infection.
These medications are separate from the contaminated vials of the steroid drug — methylprednisolone acetate — that have been linked to the outbreak. About 14,000 people received injections of that medication. As of Monday, 294 people have received diagnoses of fungal meningitis linked to that tainted steroid, three others have joint infections, and 23 have died, according to the Centers for Disease Control and Prevention.
Federal officials say they don’t know how many more people may be at risk.
In an update posted Monday on the Web site of the Food and Drug Administration, officials urged health-care providers to follow up with any patient who received an injectable medication from the NECC that was shipped on or after May 21. It gave a list of 1,279 health-care facilities that had purchased products from the NECC, and a 261-page list of those facilities and the products they ordered. The FDA said the lists were based on information provided by the Massachusetts company and may be incomplete or inaccurate.
An FDA spokeswoman said states received the lists last week. As of Monday, the agency had received no reports of cases associated with other NECC products.
Virginia Hospital Center in Arlington said it had not received any of the tainted injectable steroid medication linked to the outbreak. But it did have other NECC products that hospital officials immediately pulled from shelves. Following the latest FDA guidelines, the hospital contacted about 350 patients who received one of three injectable drugs from the NECC. They include Nubain, a painkiller, and Reglan, an injectable medication used to treat nausea and other stomach issues.
The patients were told about the potential risk of infection and were advised to contact their primary-care physicians or go to an emergency room immediately if they exhibited any symptoms of infection, spokeswoman Kristen Peifer Dugan said in an e-mail. Their physicians were also contacted, she said.
George Washington University Hospital was also listed as having received NECC products. Spokesman Steven Taubenkibel said the hospital is evaluating whether products from the NECC have been used.
At the George Washington University Medical Faculty Associates, a separate entity from the hospital, one doctor had ordered a pure pharmaceutical, not a compounded medication, but “the minute the news came out about the steroid, this physician threw out the drug,” spokeswoman Kathy McGriff said. “It was not administered to anyone.”
Other hospitals and clinics on the list said the information was inaccurate. Melissa Ozmar, a spokeswoman for Reston Hospital Center in Virginia, said contrary to information provided by the NECC to the FDA, the hospital’s pharmacy never ordered the two prescriptions in the document. But the Reston Surgery Center, which shares a campus with the hospital, did receive drugs from the company, and those patients were notified, she said.
The FDA broadened its warning to health-care providers last week about all NECC injectable drugs because of new cases of infections linked to two products. One is steroid triamcinolone acetonide, which is different from the steroid implicated in the existing meningitis cases. A patient who may have meningitis received an epidural of the drug, the FDA said.
The other case involves a medication that is injected into the coronary arteries to temporarily paralyze the heart during open-heart surgery. One patient who received the medication, called cardioplegic solution, subsequently developed a fungal infection, the agency said.
As a result of the cases, the sterility of any injectable drugs made by the NECC, including ones used in eye and in heart surgery, “are of significant concern,” the FDA said.